Alert archive / Oklahoma / Tornado Warnings in 2001
Tornado Warning 25, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 6, 2001, 4:30 PM CDT for Murray County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 6, 2001, 4:30 PM CDT (21:30 UTC)
- Expired
- May 6, 2001, 5:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Murray County, OK
The radar
The Norman radar (KTLX), 108 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 062131 TOROKC OKC099-062200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 430 PM CDT SUN MAY 6 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN MURRAY COUNTY IN SOUTHERN OKLAHOMA * UNTIL 500 PM CDT * AT 430 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES WAS LOCATED 5 MILES WEST OF NEBO...MOVING EAST AT 15 MPH. TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3443 9705 3434 9703 3434 9689 3445 9689- 30
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 6, 3:00 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 6, 3:00 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 300 PM CDT SUN MAY 6 2001 THE CONVERGENCE BOUNDARY RUNNING NORTH-SOUTH THROUGH THE MIDDLE OF OK WILL CONTINUE TO BE THE FOCUS OF SEVERE STORMS INTO THE EARLY EVENING AS IT DRIFTS SLOWLY EAST. THE DRYLINE ACROSS WESTERN OK WILL CATCH UP AND SO WILL THE COLD FRONT AFTER MIDNIGHT. THE UPPER TROUGH WILL SLOWLY MOVE ACROSS THE STATE TONIGHT AND MONDAY MORNING AS THE SURFACE FRONT CLEARS THE SOUTHEAST PART OF THE CWA MONDAY. HOWEVER, A WEAK UPPER TROUGH IN NORTHWEST FLOW AND THE PROXIMITY OF THE SURFACE FRONT TO THIS AREA JUSTIFIES KEEPING IN A CHANCE FOR SHOWERS AND STORMS INTO MONDAY. SURFACE MOISTURE SHOULD BE SWEPT OUT OF MOST OF OK TONIGHT AND MONDAY. ABOVE THE SURFACE LAYER, THE MODELS HAVE BEEN FORECASTING THE MOISTURE TO REMAIN JUST TO THE SOUTH AND WEST OF OK. WITH UPSLOPE FLOW AROUND THE OK SURFACE HIGH ON MONDAY, SOME SHOWERS MAY DEVELOP JUST WEST OF OUR AREA. FOR NOW, POPS HAVE BEEN LEFT OUT OF THESE AREAS. WEDNESDAY REMAINS A PROBLEM FORECAST AS THE FRONT WILL REMAIN NOT FAR SOUTH OF THE RED RIVER. POPS RETURN TO THE FORECAST FOR THURSDAY AND FRIDAY AS THE FRONT SHOULD MOVE NORTH ACROSS THE STATE BEFORE RETURNING AS A COLD FRONT WITH ITS ASSOCIATED NORTHWEST-FLOW WAVE LATE THURSDAY OR FRIDAY. WITH LOW CONFIDENCE IN DAY 6 AND 7 THIS RUN, THE WEEKEND IS FORECAST DRY. FCSTID = 9 OKC 55 74 51 76 / 60 0 0 0 HBR 52 72 48 75 / 0 0 0 0 SPS 57 75 56 75 / 0 0 0 0 GAG 45 72 45 74 / 0 0 0 0 PNC 53 74 48 75 / 40 0 0 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 6, 1:00 PM CDT, 3 hours 30 minutes before
OKZ004>048-050>052-TXZ083>090-061930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 100 PM CDT SUN MAY 6 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PARTS OF CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS. THE MODERATE RISK AREA IS ALONG AND EAST OF A LINE FROM MEDFORD...TO EL RENO... TO DUNCAN... TO WINDTHORST TEXAS. LARGE HAIL... AND A SOMEWHAT LESSER RISK OF DAMAGING WINDS AND TORNADOES WILL ACCOMPANY ANY STORMS WHICH DEVELOP. AT MIDDAY... LOW PRESSURE OVER NEBRASKA WAS CONTINUING TO MOVE NORTHEAST AWAY FROM THE AREA. IN THE WAKE OF THE LOW... A COLD FRONT WAS MOVING SOUTHWARD THROUGH WESTERN KANSAS. MEANWHILE... AN UPPER AIR DISTURBANCE WAS MOVING EASTWARD FROM THE TEXAS PANHANDLE... AND A SURFACE CONVERGENCE BOUNDARY WAS LOCATED ALONG THE WESTERN EDGE OF THE MODERATE RISK AREA. AS THE AFTERNOON PROGRESSES... THE COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA AND A DRYLINE WILL DEVELOP FROM SOMEWHERE NEAR WEATHERFORD... SOUTHWARD TO JUST EAST OF WICHITA FALLS. THE AIRMASS ALONG AND EAST OF THE FRONT AND DRYLINE IS ALREADY MODERATELY UNSTABLE AT MIDDAY... AND SHOULD BECOME VERY UNSTABLE BY MID AFTERNOON. THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP IN NORTH CENTRAL OKLAHOMA DURING THE EARLY TO MID AFTERNOON HOURS... AND THEN BUILD SOUTHWARD INTO SOUTH CENTRAL OKLAHOMA AND NORTH TEXAS AS THE AFTERNOON PROGRESSES. GIVEN THE STRENGTH OF INSTABILITY PRESENT... WIND SHEAR PARAMETERS WILL BE MORE THAN SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS... INCLUDING MULTICELL CLUSTERS... AND A FEW SUPERCELLS. WITH VERY COLD TEMPERATURES AND VERY STEEP LAPSE RATES IN THE MID LEVELS OF THE ATMOSPHERE... THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL GREATER THAN 2 INCHES IN DIAMETER... AND A LESSER THREAT OF DAMAGING WIND GUSTS. THE TORNADO THREAT APPEARS TO BE GREATEST WITH ANY SUPERCELLS THAT CAN FORM IN AN AREA SOUTH AND EAST OF A LINE ROUGHLY FROM CHANDLER... TO OKLAHOMA CITY... TO DUNCAN... TO WAURIKA WHERE SURFACE WINDS WILL BE MORE SOUTHEASTERLY AND LOW LEVEL RELATIVE HUMIDITY WILL BE HIGHEST. ALSO... SUPERCELL STORMS TODAY MAY TREND TOWARD THE HIGH PRECIPITATION END OF THE SPECTRUM... POSSIBLY MAKING SPOTTING DIFFICULT. STORMS SHOULD MOVE INTO EASTERN OKLAHOMA DURING THE EVENING AS THE COLD FRONT CONTINUES TO PUSH SOUTHEAST ACROSS THE REST OF OKLAHOMA. EMERGENCY MANAGERS AND WEATHER SPOTTER GROUPS ACROSS ALL OF CENTRAL OKLAHOMA AND EASTERN SECTIONS OF WESTERN NORTH TEXAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING. MILLER `
Local storm report, May 6, 2:33 PM CDT, 1 hour 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT SUN MAY 06 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM TUoTTLE OK .75 INCH HAIL
05/06/01 GRADY BY PD
CWLocal storm report, May 6, 2:56 PM CDT, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT SUN MAY 06 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 7SW PERRY OK 1.00 INCH HAIL
05/06/01 NOBLE RPT BY PUBLIC
0247 PM 3 E COLE OK .88 (INCH HAIL
05/06/01 MCCLAIN BY HAM RADIO
CWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:35 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 40 min |
| May 5, 7:53 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 52 min |
| May 5, 8:13 PM CDT | Tornado Warning | OUN | Washita | 32 min |
| May 5, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa | 44 min |
| May 5, 8:35 PM CDT | Tornado Warning | OUN | Custer | 25 min |
| May 5, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo | 46 min |
| May 6, 1:22 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 38 min |
| May 6, 1:59 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 31 min |
| May 6, 2:04 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 41 min |
| May 6, 2:38 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 67 min |
| May 6, 2:43 PM CDT | Tornado Warning | OUN | Grady, McClain | 32 min |
| May 6, 3:06 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 54 min |
| May 6, 3:10 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 65 min |
| May 6, 3:15 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 45 min |
| May 6, 3:25 PM CDT | Tornado Warning | OUN | Logan | 35 min |
| May 6, 3:42 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 48 min |
| May 6, 3:57 PM CDT | Tornado Warning | OUN | Cleveland | 48 min |
| May 6, 3:59 PM CDT | Tornado Warning | OUN | Carter, Murray | 46 min |
| May 6, 4:06 PM CDT | Severe Thunderstorm Warning | OUN | Love | 39 min |
| May 6, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Payne | 44 min |
| May 6, 4:33 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 42 min |
| May 6, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Love | 46 min |
| May 6, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 45 min |
| May 6, 5:00 PM CDT | Tornado Warning | OUN | Love | 45 min |
| May 6, 5:04 PM CDT | Tornado Warning | OUN | Carter, Marshall | 41 min |
| May 6, 5:32 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Pottawatomie | 43 min |
| May 6, 5:44 PM CDT | Tornado Warning | OUN | Marshall | 46 min |
| May 6, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 41 min |
| May 6, 6:11 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 49 min |
| May 6, 6:16 PM CDT | Tornado Warning | OUN | Bryan, Johnston | 29 min |
| May 6, 6:24 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 41 min |
| May 6, 6:28 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 47 min |
| May 6, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | McClain, Pontotoc | 39 min |
| May 6, 6:44 PM CDT | Tornado Warning | OUN | Bryan | 46 min |
| May 6, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 42 min |
Nearby
Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.